Hail, Val Verde
- When
- October 11, 12:43 AM CST
- Where
- Val Verde County, Langtry
- Measured
- 1.25 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 29.820, -101.570
A cold front moved through South Central Texas and caused thunderstorms. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through South Central Texas and caused thunderstorms. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 10, 11:22 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1222 AM CDT SAT OCT 11 2014 .AVIATION... LITTLE CHANGE WAS MADE TO THE 06Z TAF PACKAGE FROM THE 00Z TAF PACKAGE. HIGH RESOLUTION MODELS STILL HAVE THE FRONT MOVING THROUGH CENTRAL TEXAS BETWEEN 10Z AND 15Z SATURDAY MORNING WITH A NORTHERLY WIND SHIFT ALONG WITH SHOWERS AND THUNDERSTORMS. HAVE REPLACED THE PROB30 GROUP WITH PREVAILING TSRA AT THE I-35 TERMINALS AND CHANGED THE VCSH TO A TSRA AT DRT GIVEN THE ISOLATED THUNDERSTORM ACTIVITY ALREADY ONGOING IN VAL VERDE COUNTY. AT THIS HOUR THUNDERSTORMS STRETCH FROM SAN ANGELO NORTHWEST THROUGH THE DFW AREA. THIS COMPLEX OF STORMS WILL BEGIN ITS TREK SOUTH IN THE EARLY MORNING HOURS. AHEAD OF IT MVFR CIGS HAVE ALREADY COME IN AT SAT AND SSF AND WILL FILL IN BY 06Z ALONG I-35...BUT HOLD OFF UNTIL 07Z AT DRT. ONCE THE FRONT MOVES THROUGH TOMORROW MORNING NORTH WINDS 5-10 KNOTS ARE EXPECTED WITH CIGS RISING AND TO VFR BY 19Z. && .PREV DISCUSSION... /ISSUED 1007 PM CDT FRI OCT 10 2014/ UPDATE... THE EVENING TRENDS INDICATE A SLOWER ARRIVAL OF RAIN CHANCES FOR THE I-35 CORRIDOR AND SLIGHTLY HIGHER POPS FOR LATE THIS EVENING THROUGH SATURDAY MORNING FOR WESTERN AREAS NORTH OF HIGHWAY 90. AS PREVIOUS FORECASTERS HAVE DEPICTED...IMPACTS SHOULD BE SIMILAR... WITH A MARGINAL SEVERE POTENTIAL OVER NORTHERN COUNTIES FOR A FEW MORE HOURS AND AN OVERNIGHT HEAVY RAINFALL POTENTIAL OF 1-2 INCHES ACROSS MAINLY THE EASTERN HILL COUNTRY AND PARTS OF CENTRAL TX. DEVELOPING COMPLEX OVER WEST CENTRAL TX SHOULD BE IN THE WEAKENING PHASE WITH MINIMAL LIGHTING EXPECTED ALONG THE HIGHER POPULATION AREAS OF THE I-35 CORRIDOR BY DAYBREAK. HOWEVER...RAIN CHANCES WILL REMAIN GOOD THROUGH 18Z SATURDAY...AND WILL FOLLOW HIGHER RES MODEL SUGGESTIONS THAT POPS SHOULD BE HIGHER FROM 12Z TO 18Z. PREV DISCUSSION... /ISSUED 624 PM CDT FRI OCT 10 2014/ AVIATION... VFR CONDITIONS WILL CONTINUE INTO THE OVERNIGHT HOURS. WINDS THIS EVENING WILL BE OUT OF THE SOUTH AT 10-15 KNOTS. MVFR STRATUS WILL DEVELOP ONCE AGAIN THIS EVENING BY 08Z AT ALL TERMINALS. THE INCOMING COLD FRONT IS CURRENTLY ACROSS NORTHEAST TEXAS FROM LUBBOCK TO THE RED RIVER. IT WILL PUSH SOUTH OVERNIGHT. CURRENT THINKING IS THAT SHOWERS AND THUNDERSTORMS WILL BE ONGOING ALONG AND AHEAD OF THE FRONT. THESE WILL IMPACT THE AUSTIN AREA FIRST BETWEEN 10Z AND 14Z...THEN PUSH THROUGH SAN ANTONIO BETWEEN 11Z AND 15Z. HAVE HANDLED THIS WITH A PROB30 FOR NOW. SHOWERS WILL BE POSSIBLE AT DRT BETWEEN 08Z AND 13Z. THE WINDS BEHIND THE FRONT WILL SHIFT AROUND TO THE NORTH. BASED ON A CONSENSUS OF THE HIGH RESOLUTION MODELS THE WIND SHIFT WILL MOVE THROUGH DRT AROUND 11Z...AUS AROUND 12Z...SAT/SSF AROUND 13Z. WIND SPEEDS BEHIND THE FRONT WILL BE IN THE 5-10 KNOT RANGE WITH NORTH WINDS CONTINUING THROUGH THE DAY SATURDAY. PRECIPITATION WILL END AND VFR CONDITIONS WILL BREAK OUT BY 19Z SATURDAY ACROSS SOUTH CENTRAL TEXAS. TREADWAY PREV DISCUSSION... /ISSUED 319 PM CDT FRI OCT 10 2014/ SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED THE RIDGE OVER THE SOUTHERN PLAINS BREAKING DOWN AS A TROUGH DIGS THROUGH THE SOUTHWEST. AT THE SURFACE...SOUTHERLY FLOW DOMINATES ACROSS SOUTH TEXAS KEEPING MOIST AIR IN PLACE. DEW POINTS ARE GENERALLY IN THE UPPER 60S. A FRONTAL BOUNDARY STRETCHES FROM NEAR OKLAHOMA CITY TO MIDLAND. THE FRONT WILL BE THE FOCUS OF OUR WEATHER IN THIS PERIOD. MODELS ARE SHOWING THE FRONT MOVING THROUGH OUR CWA STARTING LATE TONIGHT AND EXITING OUR SOUTHERN BOUNDARY BY NOON SATURDAY. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS SPREADING FROM NORTH TO SOUTH FROM AROUND MIDNIGHT TO NOON. FORECAST SOUNDINGS SUGGEST MARGINAL CAPE WITH WEAK VERTICAL WIND SHEAR SO SOME STRONG THUNDERSTORMS WILL BE POSSIBLE. THE MOST LIKELY AREA FOR STRONG STORMS WILL BE NORTHEAST OF A LINE FROM FREDERICKSBURG TO HALLETTSVILLE. WIND GUSTS TO 50 MPH ARE THE MAIN THREAT. MODELS ARE ALSO SHOWING A SMALL AREA...FROM LLANO TO LEE COUNTIES...OF PW ABOVE 1.75 INCHES FOR A SHORT PERIOD WITH THE FRONTAL PASSAGE. THIS MAY PRODUCE SOME LOCALLY HEAVY RAINFALL UP TO TWO INCHES. SOME SHOWERS MAY LINGER BEHIND THE FRONT AS COOLER AIR MOVES IN. SURFACE FLOW WILL BEGIN TO SWITCH BACK TO SOUTHERLY SATURDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 71 74 64 84 71 / 60 50 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 70 76 61 84 69 / 60 60 20 20 20 NEW BRAUNFELS MUNI AIRPORT 72 80 65 88 70 / 50 60 20 20 20 BURNET MUNI AIRPORT 65 70 59 82 68 / 70 40 20 20 30 DEL RIO INTL AIRPORT 70 73 63 86 67 / 50 20 10 10 10 GEORGETOWN MUNI AIRPORT 67 71 59 82 70 / 60 50 20 20 30 HONDO MUNI AIRPORT 71 85 65 89 69 / 50 60 20 10 20 SAN MARCOS MUNI AIRPORT 71 79 63 86 70 / 60 60 20 20 20 LA GRANGE - FAYETTE REGIONAL 73 81 66 85 73 / 40 60 20 20 10 SAN ANTONIO INTL AIRPORT 74 83 67 87 72 / 50 60 20 10 20 STINSON MUNI AIRPORT 74 85 68 89 72 / 50 60 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...12 SYNOPTIC/GRIDS...18 PUBLIC SERVICE/DATA COLLECTION...00
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 318 PM CDT FRI OCT 10 2014 TXZ171>173-183>194-202>209-217>225-228-110945- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 318 PM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL BE MOVING INTO SOUTH CENTRAL TEXAS LATE TONIGHT WITH A THREAT FOR SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS NORTHERN AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME STORMS AFTER MIDNIGHT MIGHT BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL. HEAVY DOWNPOURS AND ISOLATED RAIN TOTALS OF 1 TO 2 INCHES COULD CAUSE MINOR FLOODING ESPECIALLY IN LOW LYING AREAS AND LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG STORMS ARE POSSIBLE SATURDAY MORNING AS A COLD FRONT PUSHES THROUGH THE REGION. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE. ANOTHER COLD FRONT IS EXPECTED ON MONDAY MORNING WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME STORMS MAY BE STRONG MAINLY ALONG AND NORTHEAST OF HIGHWAY 71. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO SATURDAY MORNING AS STRONG STORMS ARE POSSIBLE ACROSS NORTHERN AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT FRI OCT 10 2014
TXZ183-110345-
VAL VERDE-
956 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1045 PM
CDT...
AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF PUMPVILLE...OR 20 MILES
NORTHWEST OF LANGTRY...MOVING EAST AT 25 MPH.
WHILE THIS STORM PRODUCED GOLFBALL SIZED HAIL IN DRYDEN IT HAS
WEAKENED SIGNIFICANTLY. BECAUSE OF THIS HAIL UP TO THE SIZE OF
NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF VAL VERDE COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3007 10176 3014 10177 3018 10130 2993 10129
2995 10177 3007 10177
TIME...MOT...LOC 0254Z 269DEG 23KT 3005 10176The Laughlin AFB radar (KDFX), 139 km away, was scanning. The volume nearest the first event began at 06:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545566.